South Dakota, 2019

Funnel Cloud in South Dakota, June 21, 2019

June 21, 2019 · NWS ABR · 1 event in 1 county or zone

A funnel cloud was reported east of Presho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A funnel cloud was reported east of Presho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 21, 11:28 AM CST, 33 minutes earlier.

Area forecast discussion, Jun 21, 11:28 AM CST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1228 PM CDT Fri Jun 21 2019

.UPDATE...
Issued at 1221 PM CDT Fri Jun 21 2019

See below for an aviation forecast discussion for the 18Z TAFs.

UPDATE Issued at 953 AM CDT Fri Jun 21 2019

Cleaned up pops/precip amount forecast this morning and made minor
adjustments to afternoon coverage/timing of pops for thunder.
Still looks like the region is in the cross-hairs for some
afternoon storms. Modest deep layer shear/instability in the
latest RAP13/HRRR output suggests initially discrete (super) cells
possible with large hail, and perhaps some damaging wind gusts
would be the primary severe weather concern. Updates are out.

&&

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 413 AM CDT Fri Jun 21 2019

Large complex of rain showers associated with lead impulse ejecting
northeast across the plains is moving across SD at this time. Have
been adjusting POPs to better match radar trends the past few hours.
Rather complex weather scenario setting up today as leftover clouds
from this mornings activity may delay destabilization. Low level
moisture will be on the increase today as 60+ degree dewpoints are
forecast to surge northward into the plains. Moderate instability
will materialize by this afternoon, but may largely depend on
whether or not we clear out across the eastern CWA. Nevertheless,
convergence along the advancing frontal boundary combined with
dynamics aloft should provide for afternoon thunderstorms, some of
which could be severe with large hail. Heavy rain certainly looks to
be a threat as well.

Severe threat wanes later this evening, although precipitation
chances continue for the eastern CWA overnight and into the day
Saturday. Southwest flow aloft continues, with another wave of low
pressure moving northeast across the plains.

.LONG TERM...(Saturday Evening through Thursday)
Issued at 413 AM CDT Fri Jun 21 2019

The mid level pattern across the CONUS looks as if it will change
during the long term. Recent trofs over the Rockies/Western High
Plains should gradually breakdown and get replaced by ridging as
energy dives south and creates an upper low just off the west coast
toward the middle and end of next week. Ridging aloft will bring
warmer conditions to the region at that time.

For the latter part of the weekend and into early next week, am not
expecting any major storms across the region. The upper low over
central Canada will continue to lift north. Meanwhile, decent enough
mid level trof will slide east across the central CONUS Sunday
through Monday. A few showers/storms are possible with this weather
feature, but it appears the most active weather will reside over the
Central/Southern Plains in closer proximity to a stalled sfc front,
and copious amounts of available moisture/instability.

Temperatures are expected to gradually climb through the late
weekend and into the middle of next week. Toward the end of the
period, temperatures may actually go above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1221 PM CDT Fri Jun 21 2019

A couple showers remain over the region early this afternoon.
Still expecting more robust convection to develop within the next
few hours at or near (just east) the KMBG/KPIR terminals, before
pushing north and east across the region. KABR and KATY stand a
decent shot at thunderstorms over terminal airspace mainly between
22Z and 02Z. Large hail and gusty winds are possible with
afternoon/evening storms. There are still a couple pockets of
sub-VFR stratus around, although afternoon heating should mix it
out into scattered cu/strato-cu. Except for the KATY terminal, for
the most part, VFR skies and vsbys are expected, except during
rain and/or thunderstorms where brief MVFR/IFR conditions are
possible. KATY is forecast to get into some prevailing sub-VFR
stratus cigs by 00Z this evening and remain so through the rest of
the TAF valid period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Jun 21, 3:54 AM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
454 AM CDT Fri Jun 21 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
454 AM CDT Fri Jun 21 2019 /354 AM MDT Fri Jun 21 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected across northeast South Dakota
and west central Minnesota this afternoon and evening, some of which
could be severe. Large hail and strong winds look to be the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

The radar

The Aberdeen radar (KABR), 213 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lyman

When
June 21, 12:01 PM CST
Where
Lyman County, 2.42 mi SE of Presho Muni Arpt
Reported by
Trained Spotter
Coordinates
43.900, -99.990

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839486.